Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

Stepping up Topiramate

Hi I’m gradually stepping up with topiramate and coping reasonably well with the side effects. I’m on about week 3 so taking 25mg in the morning and 50mg at night. Expecting to step up to 50/50mg next week. I am finding that it has reduced the severity of my migraines already (I had got to a place of constant / rebound headache after an operation that went wrong). However I really can’t use my computer screen much at all. The small phone screen on dark mode isn’t too bad. I’d be interested to hear of other people‘a experiences with topiramate. If it worked for you , did you ever get full relief? We’re you left with some limitations? What dose did you go up to & how many weeks until it really kicked in - if you don’t mind me asking?

I’m really hoping this works as amytriptaline made my restyled legs worse & I can’t take propanalol as my blood pressure is quite low . Sorry for bad spelling!! Thanks x

  1. Whoops! Restless legs not restyled legs!! Sorry autocorrect fail!

    1. Ha ha, sometimes I would like to have some restyled legs. I don't have any experience with topiramate but hopefully you'll get some responses from those who have taken it. I did find one of our older articles that you may find interesting. https://migraine.com/migraine-treatment/topamax


      Wishing you a pain-free weekend. April - Migraine.com Team

  2. My husband was on topiramate when he first began his migraine journey. It was not the drug for him though. He was taking 100mg twice daily and was having horrible cognitive issues. The nickname for Topomax is Dope O Max you know lol. He also got kidney stones from the drug which just compounded his pain as he passed them. I'm glad it is working well for you so far. I know many people including my daughter who has has very good luck with using this drug. Just make sure to track your side effects and cover them with your doctor so they know how you are reacting to it. I hope it continues to work well for you. Warmly, Cheryl migraine.com team

    1. Hi. I've tried Topamax twice for my migraines. The first attempt didn't go well. I only got to 25mg twice a day and couldn't handle the side effects and wasn't getting any relief. I had constant nausea, blury vision, severe brain fog and drowsiness and painful gums and teeth. About a year later I tried it again while also taking amytriptaline and the side effects weren't as severe. I got up to 150mg twice daily with absolutely no relief before stopping. I have friends you've had great success with it though and for a lot of people the side effects eventually stop once your body adjusts. For some it only takes a couple of weeks and for others it takes a couple of months. I also have low blood pressure so can't take those types of medications. I just had my second botox treatment about a month ago and it's not helping either so next I'll start trying the new shots that are available.

      1. ,
        Thank you for sharing this with us. I understand how frustrating it is to find the proper treatment for migraine. It's a complicated/individualized disease, making it more difficult to treat in my opinion. Topamax does wonders for some people, not so much for others. I hate that we feel like guinea pigs with all the various medications we have to try.
        I did want to let you know Botox can take three, sometimes four rounds of injections before we see improvement. It took about three for me and I was feeling discouraged for a bit, then saw improvement. Hang in there, it will get better!!
        As difficult as it is try and remain hopeful, we're here for you! There are over 100 medications, supplements, devices, complementary therapies and lifestyle modifications that can be used to treat migraine disease!!
        Will you keep me posted? Wishing you a low pain day, Nancy Harris Bonk, Patient Advocate/Moderator

    2. I tried Topomax but felt like my brain was slowing down so much. I had to stop using it.

      1. I fully understand. My husband had to stop as well due to the severe cognitive side effects and the drug gave him kidney stones also. They have a nickname for Topamax....Dope a Max! I hope you and your doctor were able to find you an alternate therapy that helped you with fewer side effects. Warmly, Cheryl migraine.com team

      2. Hi ,
        You're not alone in this. Topamax can have substantial side effects for some, while others do very well on it. Try not to get discouraged, there are over 100 medications, supplements, devices, complementary therapies and lifestyle modifications that can be used to treat migraine disease!!
        Are you finding your doctor educated and open to discussing other options? Wishing you a low pain day, Nancy Harris Bonk, Patient Advocate/Moderator

    Please read our rules before posting.